Dr Suryasnata Das Shares 7 Ill-Effects Of Unprescribed Use Of Antibiotics
Antibiotic medicines are a class of drugs widely used to treat bacterial infections. They effectively kill or stop the growth of bacteria that cause infections and should always be taken in consultation with a doctor. Antibiotics are available in different forms, such as capsules, tablets, injections, creams, and ointments. Unfortunately, while antibiotics have been a significant medical breakthrough, they also have some side effects. In this article, Dr Suryasnata Das Jaypee Hospital will discuss the side effects of antibiotic medicines
- Damage to liver and kidneys: Long-term use of antibiotics can cause damage to the liver and kidneys. Certain antibiotics have been known to cause liver damage, especially when taken in high doses or over an extended period. Similarly, the kidneys also play a critical role in eliminating drugs from the body, and antibiotics can cause damage to the kidneys. The risk of kidney damage is higher in people with pre-existing kidney disease and higher with certain antibiotics.
- Reduced efficacy of conception control medications: Antibiotics can reduce the effectiveness of birth control pills. This is because antibiotics can disrupt the natural balance of bacteria in the gut, reducing the amount of estrogen absorbed by the body. Therefore, women taking antibiotics and birth control pills should use an additional form of contraception, such as condoms.
- Resistance to antibiotics: Antibiotic resistance is a severe problem that can occur as a result of the overuse or misuse of antibiotics. This means that the antibiotics that were once effective in killing or stopping the growth of bacteria are no longer effective. As a result, antibiotic resistance can make it difficult to treat bacterial infections and lead to serious health problems.
- Diarrhoea: It is another common side effect of antibiotics. Antibiotics can lead to diarrhoea. Diarrhoea caused by antibiotics can be mild or severe and may require medical attention. However, in some cases, antibiotics can also cause severe diarrhoea called Clostridium difficile infection, especially in patients on prolonged broad-spectrum antibiotics.
- Allergic reactions: It is one of antibiotics’ most common side effects. An allergic reaction to antibiotics can cause itching, rashes, hives, and in severe cases, difficulty breathing. In addition, people who are allergic to one type of antibiotic are likely to be allergic to other types of antibiotics in the same group.
- Photosensitivity: It is a skin reaction to sunlight or ultraviolet radiation. Some antibiotics can cause photosensitivity, resulting in skin rashes, blisters, and sunburn. People taking antibiotics that cause photosensitivity should avoid prolonged exposure to sunlight and wear protective clothing.
- Nausea and vomiting: It can be mild or severe and are common side effects of many antibiotics for various reasons like gastritis and metallic taste and can interfere with daily activities.
Antibiotics are an important class of drugs widely used to treat bacterial infections. While antibiotics are effective in killing or stopping the growth of bacteria, they also have some side effects. Some common side effects of antibiotics include allergic reactions, diarrhoea, nausea and vomiting, photosensitivity, damage to the liver and kidneys, reduced effectiveness of birth control pills, and antibiotic resistance. Therefore, it is essential to take antibiotics only as prescribed by a healthcare professional and to report any side effects to the healthcare professional immediately. By using antibiotics responsibly, we can help prevent the development of antibiotic resistance and ensure that antibiotics remain an effective treatment option for bacterial infections. Therefore, following the healthcare professional’s instructions and completing the entire course of antibiotics is crucial to ensure the disease is effectively treated and has reduced effects.
Total Wellness is now just a click away.
Follow us on
Post source: The Health Site